CBC released an article stating that the eight deaths over a span of seven days (Dec 20 – 26) in the Greater Victoria area, including Saanich, Langford and Sooke, are probably because of drugs.
Read the CBC article here.
The Island Health Authority and the Nanaimo RCMP have put together an excellent article speaking to the number of overdoses in Nanaimo, but equally applicable to us in Sooke and elsewhere in the Greater Victoria region. An excerpt follows.
Increase in overdoses
The Greater Victoria area had seen a significant increase in overdoses and cases under coroner investigation starting Dec 20th and the desire is to prevent more tragedies from occurring.
Preliminary results from toxicology testing conducted by the coroner’s service in the Victoria cases showed that fatal overdoses involved multiple drugs including heroin, cocaine and methamphetamines and in one case, fentanyl was detected.
Users in Victoria had told authorities they thought they were only using heroin, and in other cases, only using methamphetamines. Many users assume they are purchasing a single drug and not a mixture that could increase the risk of overdose.
“In addition to the mixture of drugs, the drug supply may include fentanyl however that requires further testing,” said Dr. Paul Hasselback, Island Health’s Medical Health Officer. “Mixing drugs has become more common, and is recognized as increasing the risk of overdose.”
Agencies that provide services to those who frequently use drugs will be issuing warning notices and sharing information about the problems with the current supply of illicit drugs being distributed in the area.
Users are always encouraged to:
- Avoid using alone;
- Have an overdose response plan;
- Know your drug by taking a small sample first;
- Have a Take Home Naloxone kit handy; and
- Tell someone what you’re intending to use.
- Call 911 immediately if you suspect an overdose is occurring
For more information visit http://towardtheheart.com/naloxone/ Anyone interested in getting overdose prevention & response training and a naloxone kit, can use the site finder to locate a Take Home Naloxone site.
- Miranda Willson, 22, dies of an overdose on Boxing Day, 2015
- Increase in Overdose deaths occuring in Nanaimo
- Greater Victoria sees 8 suspected drug overdose deaths in a week
- Understanding Naloxone, a medication that reverses the effects of an overdose from opioids